Change of Brand - Feel rubbish again! - Thyroid UK

Thyroid UK

111,450 members129,591 posts

Change of Brand - Feel rubbish again!

dlb2000
dlb2000

Hi All

I am only 4 months in to my thyroid journey. i was diagnosed with a boarderline underactive thyroid in October and prescribed 50mg Actavis Levothyroxine. I felt awful, ended up having 6 weeks off work through tiredness, anxiety, headaches, aches and generally feeling down in the dumps. This leveled out after 12 weeks. I then went back for a check up and my consultant put me on to 75mg and again i felt fine. This was one tablet made by Teva. However, my prescription ended and i picked up my repreat from a different pharmacy and since i have been taken it i feel awful again and am back off work. This time i have 50mg of the Actavis Levothyroxine and 25mg Mercurypharma.

I have just spoken to the doctor and he said that he cant see why i would feel any different as its the exact same dose but I am wondering if it is where i have changed brand? Could this make a difference. From reading online Actavis performs better than Teva but im feeling so poop! Dont know what to do.

Any ideas greatfully reaceived and thank you so much for your help.

14 Replies
oldestnewest

Fillers. That's why the brands differ and why some people don't get on with some of them. Probably the case for you, too. Surprised your doctor didn't think of that! You may need to get him to specify Teva only.

dlb2000
dlb2000 in reply to Jadzhia

Thank you so much for your help, I thought exactly the same thing and insisted yesterday that he changed my prescription to 75mg and not 2 separate ones! He kept saying that changing brands didn’t make a difference but I knew it must have!! Xx

I had a terrible time with mercurypharma due to the acacia in the filler, ended up covered in a rash and chest pains etc. I stick to actavis and wokhart now and much better!

dlb2000
dlb2000 in reply to williamsad19

Thank you so much for your help, I thought exactly the same thing and insisted yesterday that he changed my prescription to 75mg and not 2 separate ones! He kept saying that changing brands didn’t make a difference but I knew it must have!! Hope you are much better now xx

It might be that any change of brand affects some people. I'm speculating that gut bacteria might adapt to one formulation and changing it throws everything up in the air again. There is scientific evidence to show that taking Levothyroxine causes small intestinal bacterial overgrowth in a proportion of people but some formulations may cause more problems than others or simply that a change upsets the balance. Stick to on formulation only and see if that helps. No need to get doc to write it on prescription. Find an independent pharmacy not tied into a supplier contract and ask them to make a note to supply a specific formulation for you.

dlb2000
dlb2000 in reply to Nanaedake

Thank you so much for your help and the time you took to reply! I am back on my original tablets as of this morning xx

dlb2000,

Tell your pharmacist you have had a bad reaction to either Mercury Pharma or Actavis and would like Teva dispensed in future. If the pharmacy is unable to order and dispense Teva insist on your prescription being returned and take it elsewhere.

dlb2000
dlb2000 in reply to Clutter

Thank you so much for your help, I thought exactly the same thing and insisted yesterday that he changed my prescription to 75mg and not 2 separate ones! He kept saying that changing brands didn’t make a difference but I knew it must have!! Xx

Clutter
Clutter in reply to dlb2000

dlb2000,

I wish doctors and pharmacists would believe their patients if they can't be bothered to do their own research. The different excipients and fillers in different brands can not only make a difference to how patients tolerate a medication but how well they are absorbed. Somewhere on the MHRA website it recommended patients have follow up thyroid tests after changing brand because it can affect absorption and levels.

dlb2000
dlb2000 in reply to Clutter

I completely agree with you. The amount of times I had been fobbed off!! After a week I felt horrendous, I didn’t know what to expect or if it was normal, my doctors answer was “well just stop taking it and see if you feel better”. I was lucky that I had initial consultations/diagnosis via my husbands private health care as my doctors didn’t want to put me on anything. I felt great until the GP changed my Brand x

Hi there I was diagnosed with an under active thyroid many years ago and my endocrinologist said it was best to always stick with the same brand once you get stable and feel well, as they can differ a great deal. He prescribed me with Gold Shield levothyroxine, which was non generic and a very stable form of the drug, however they ceased trading a few years ago. From then on it became a nightmare because the pharmacy dispensed a different generic brand virtually every month and I felt terrible. Particularly with Actavis! I persuaded the doctor after doing research to prescribe me Mercury Pharma only, as they have taken over from Gold Shield using the same manufacturing site. They are sometimes difficult to get hold of, but do appear to keep your levels more stabilised than others, certainly in my case anyway. Once you find a brand that suits you definitely get your doctor to prescribe only that. Hopefully you will be feeling back to normal again before too long!

dlb2000
dlb2000 in reply to NJC63

Thank you so much for taking the time to reply and sorry that you felt so rotten 😞 it’s such a horrible felling. I knew it made a difference but the docto kept telling me it didn’t as it was the same dose! Now back on my original tablets as of this morning so fingers crossed I will be back on track xx

Thank you everybody for your help! I expected the exact same thing that it was a change of brand but the doctor told me it doesn’t matter as it’s the same dose! Glad I listened to my gut instinct! Now have the teva tablets that I was on before :-) reassuring to know I’m not loosing the plot! Xx

Thank you so much for your help, I thought exactly the same thing and insisted yesterday that he changed my prescription to 75mg and not 2 separate ones! He kept saying that changing brands didn’t make a difference but I knew it must have!! Xx

You may also like...